Montana, 2018

Damaging Winds in Montana, September 7, 2018

September 7, 2018 · NWS TFX · 2 events in 2 counties and zones

Multiple subtle disturbances embedded in west-southwesterly flow aloft, along with primarily weak instability and moderate vertical wind shear, resulted in thunderstorm activity and convective high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Multiple subtle disturbances embedded in west-southwesterly flow aloft, along with primarily weak instability and moderate vertical wind shear, resulted in thunderstorm activity and convective high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 7, 4:48 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 7, 4:48 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
548 PM MDT Fri Sep 7 2018

...Update to Aviation...

.SYNOPSIS...
A few isolated thunderstorms will continue this evening as a weak
upper level disturbance moves through the region. A few storms
could produce gusty winds as well. Saturday a cool front will
pass through the area, causing thunderstorms and strong winds.
Then high pressure builds into the area again. Expect rebounding
unseasonably warm highs on Sunday, along with sunny skies and
light winds.

&&

.DISCUSSION...
Today through Sunday...A series of upper level disturbances will
cause some isolated rain showers and thunderstorm activity, with
the best chance of convective activity occurring this afternoon
and evening, and then again Saturday, in association with a cool
frontal passage. Erratic winds gusting to as high as 50 mph are
to be expected with the anticipated thunderstorm activity.
Additionally, cool air behind the front along with daytime surface
heating will provide the instability necessary for boundary level
mixing, bringing stronger winds aloft to the surface, causing
winds to gust to as high as 40 mph in association with this event.
As high pressure returns on Sunday, expect rebounding,
unseasonably warm highs, sunny skies, and light west northwesterly
winds. Fogleman

Monday through Friday...The aforementioned ridge gives way to
zonal flow aloft Monday. Southwesterly flow aloft then develops
over the CWA Tuesday through Friday of next week as a slow-moving
trough deepens over BC and the Pac NW. Primarily dry weather on
Monday will be followed by an increased potential of scattered
showers and thunderstorms for Tuesday through Friday. This is a
consequence of multiple disturbances ejecting northeastward from
the trough aloft. Lows will trend near-normal. Slightly above-
normal highs on Monday cool to below-normal Tuesday through
Friday. - Jaszka

&&

.AVIATION...
Updated 2348Z.

An unstable southwest flow aloft will continue to trigger isolated
to scattered showers and thunderstorms overnight. VFR conditions are
expected to prevail but can not rule out brief MVFR conditions in
heavier precipitation with some storms. Pacific cold front sweeps
east of the divide after 12Z Saturday with another round of isolated
to scattered thunderstorms possible through the day. Additionally,
breezy west winds can be expected behind the front. mpj

&&

.FIRE WEATHER...
Isolated showers/thunderstorms will move through the region this
evening. The main threat from the storms will be gusty
winds/lightning. A cold front will move through the region on
Saturday. Another round of showers/thunderstorms will accompany
the frontal passage. Additionally, expect gusty west winds
Saturday afternoon/evening, especially over North Central MT.
Slightly cooler temperatures and higher humidities move into the
region on Tuesday of next week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  81  50  76 /  30  30  10   0
CTB  54  78  48  71 /  20  10  10  10
HLN  57  80  51  77 /  30  20  10   0
BZN  53  81  47  77 /  10  20  20   0
WEY  46  75  35  70 /  20  20  10   0
DLN  55  81  44  76 /  10  10  10   0
HVR  58  84  50  76 /  20  20  10  10
LWT  57  79  48  73 /  20  30  30   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Sep 7, 12:45 PM MST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
145 PM MDT FRI SEP 7 2018

MTZ050-051-072030-
Fergus MT-Judith Basin MT-
145 PM MDT FRI SEP 7 2018

...SPECIAL WEATHER STATEMENT...

At 145 PM MDT, trained weather spotters reported a strong
thunderstorm over Hobson, or 19 miles west of Lewistown, moving east
at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lewistown, Hobson, Moore, Ackley Lake State Park, Glengarry and
Moccasin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4684 10991 4686 11003 4705 10994 4730 10948
      4688 10931
TIME...MOT...LOC 1945Z 262DEG 19KT 4698 10982

JANGLIN
Special weather statement, Sep 7, 2:39 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
339 PM MDT FRI SEP 7 2018

MTZ051-072245-
Fergus MT-
339 PM MDT FRI SEP 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
445 PM MDT...

At 338 PM MDT, trained weather spotters reported a thunderstorm
producing strong wind gusts west of Grass Range, or 24 miles west of
Winnett, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grass Range and Forestgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4675 10864 4675 10926 4725 10908 4725 10872
      4719 10871 4718 10874 4710 10874 4710 10862
      4708 10860 4684 10862
TIME...MOT...LOC 2138Z 269DEG 13KT 4705 10887

mpj
Special weather statement, Sep 7, 3:17 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
417 PM MDT FRI SEP 7 2018

MTZ011>013-044>046-049-072315-
Chouteau MT-Cascade MT-Liberty MT-Eastern Teton MT-Hill MT-
Eastern Pondera MT-Toole MT-
417 PM MDT FRI SEP 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...SOUTHERN
LIBERTY...SOUTHEASTERN TOOLE...EAST CENTRAL TETON...SOUTHWESTERN
HILL...WESTERN CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES UNTIL 515
PM MDT...

At 414 PM MDT, Doppler radar was tracking several thunderstorms
along a line extending from 13 miles southwest of Lothair to 10
miles northwest of Highwood. Movement was northeast at 25 mph.

Strong outflow winds in excess of 40 mph will spread out in all
directions from these storms. Additionally, occasional cloud to
ground lighting strikes will pose a hazard for fire starts.

Locations impacted include...
Great Falls, Fort Benton, Chester, Inverness, Lothair, Black Eagle,
Joplin, The Knees, Carter, Floweree, Portage, Malmstrom Afb, Tiber
Dam, Loma, Kenilworth and Virgelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4868 11075 4786 11007 4747 11129 4821 11193
TIME...MOT...LOC 2214Z 241DEG 24KT 4830 11138 4766 11097

mpj
Special weather statement, Sep 7, 6:09 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
709 PM MDT FRI SEP 7 2018

MTZ011-013-047-080200-
Chouteau MT-Hill MT-Blaine MT-
709 PM MDT FRI SEP 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLAINE...SOUTHEASTERN
HILL AND NORTHEASTERN CHOUTEAU COUNTIES UNTIL 800 PM MDT...

At 710 PM MDT, trained weather spotters reported strong
thunderstorms along a line extending from 9 miles northeast of Azure
to 10 miles east of Parker School. Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations near the path of these storms include... Havre, Chinook,
Harlem, Beaver Creek, Fort Belknap, Lloyd, Cleveland and Zurich.

This storm produced a 56 mph wind gust in the city of Havre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4890 10883 4844 10852 4810 10953 4860 10987
TIME...MOT...LOC 0108Z 237DEG 44KT 4840 10965 4820 10952

Brusda
Local storm report, Sep 7, 6:10 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
710 PM MDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     1 S HAVRE               48.54N 109.68W
09/07/2018  M56 MPH          HILL               MT   TRAINED SPOTTER

            56 MPH WIND GUST IN THE CITY OF HAVRE.

&&

BRUSDA

The radar

The Great Falls radar (KTFX), 166 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hill

When
September 7, 6:16 PM MST
Where
Hill County, 2.49 mi NNE of Fresno
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.600, -109.950

Wind Gusts of 63 MPH at Fresno Reservoir.

Thunderstorm Wind, Blaine

When
September 7, 6:45 PM MST
Where
Blaine County, 10 mi S of Chinook
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.435, -109.230

Wind gust of 59 mph along with brief heavy rain. Rainfall of 0.30.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780235, 782488.